Michigan, 2005

Damaging Winds in Michigan, July 25, 2005

July 25, 2005 · NWS IWX · 3 events in 2 counties and zones

3 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jul 25, 7:56 PM EST, 1 hour 14 minutes earlier.

Area forecast discussion, Jul 25, 7:56 PM EST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
756 PM EST MON JUL 25 2005

.UPDATE...
HAVE UPDATED FORECAST PACKAGE TO EXPIRE THE HEAT ADVISORY FOR THE
FAR SOUTH OF THE CWA THIS EVENING. TEMPERATURES HAVE DROPPED BACK
INTO THE UPPER 80S. DEWPOINTS ARE STILL IN THE UPPER 70S WHICH IS
PRODUCING NEAR 100F HEAT INDEX BUT THIS WILL SLOWLY IMPROVE OVER THE
NEXT HOUR WITH SUNSET. OTHERWISE WILL KEEP FORECAST PACKAGE AS IS
FOR NOW. SMALL CLUSTER OF STORMS HAS DEVELOPED OVER NORTH CENTRAL
INDIANA ALONG A SHARP INSTABILITY GRADIENT. LAPS ANALYSIS SHOWING
SBCAPE OF 5000J/KG OR GREATER JUST SOUTH OF THESE STORMS. WOLCOTT
INDIANA PROFILER SHOWING LOW LEVEL FLOW RAMPING UP THIS EVENING WITH
40 KTS AT AROUND 2.5K FEET. THIS IS LIKELY RESPONSIBLE FOR THE
RECENT STORM DEVELOPMENT AS THE DEVELOPING VEERED LOW LEVEL JET
ASCENDS THE REMNANT COLD POOL FROM MORNING CONVECTION. CANNOT RULE
OUT AN ISOLATED SEVERE REPORT FROM THIS CLUSTER BUT BELIEVE FOCUS
WILL SHIFT BACK TO THE NW OF THE CWA OVERNIGHT FROM IOWA INTO
WISCONSIN WHERE MAIN LOW LEVEL JET IS EXPECTED TO DEVELOP. ANY STORM
WILL LIKELY PRODUCE TORRENTIAL DOWNPOURS WITH SAUNA AIRMASS IN
PLACE.

&&

.AVIATION...
WHILE CHANCES STILL REMAIN FOR CONVECTION AT KSBN OVERNIGHT FOCUS
HAS BEGUN TO SHIFT WELL WEST WITH STRENGTHENING LOW LEVEL JET.
CENTRAL IA PROFILER TO 35 KTS AT 850 CONTINUING TO SUPPORT
CONVECTION FURTHER NORTH ALONG WARM FRONT. STABILIZATION FROM
EARLIER STORMS HAS BROUGHT SOME CIN INTO NORTHERN INDIANA AND LACK
OF IDENTIFIABLE FOCUS WILL HOLD OFF ON TSRA MENTION IN FIRST PART OF
FORECAST PERIOD. CHANCE FOR CONVECTION BEYOND 07Z AS LOW LEVEL JET
NEARS...BUT BEST CONVERGENCE STILL NORTH WITH JET NOSING WELL INTO
EAST CENTRAL WISCONSIN. CHANCES WOULD ONLY WARRANT A PROB30 AND HAVE
OPTED TO LEAVE OUT FOR NOW...AS DOUBTFUL TO VERIFY AND STILL ANOTHER
REGULAR ISSUANCE TO SEE HOW MCS DEVELOPS. MEAN WIND WOULD ALSO KEEP
ORGANIZED CONVECTION NORTH OF KSBN. STEEP LOW LEVEL LAPSE RATES
DEVELOP AHEAD OF COLD FRONT ON TUESDAY THAT SHOULD AID HIGHER
MOMENTUM TRANSFER. QUITE UNSTABLE BY MIDDAY AS NAM12 SBCAPES PROGGED
TO 3-4 KJ/KG. TIMING HAS BEEN A BIT SLOWER PAST RUNS AND WILL KEY ON
MIDDAY TEMPO TSRA GROUP AT KSBN AND A FEW HOURS LATER AT KFWA.
MODERATE DEEP LAYER SHEAR AND INSTABILITY SUPPORTIVE OF SEVERE
STORMS...HOWEVER CHANCES AT A PARTICULAR POINT WAY TOO LOW TO
ADDRESS IN TAF...BUT SEVERE POTENTIAL OR AT LEAST CONVECTIVE WIND
POTENTIAL WILL CONTINUE TO BE MONITORED.

&&

.SHORT TERM...

MORNING CONVECTION HAS LEFT ALL BUT FAR SOUTHERN FORECAST AREA
STABLE. SATELLITE SHOWS CLOUDS THINNING AND AIR TEMPERATURES
BEGINNING TO RECOVER. FORECAST CHALLENGES BEGIN WITH CHANCE FOR
CONVECTION REMAINDER OF AFTERNOON AND EVENING AS WELL AS HEAT
ADVISORY INTO THIS EVENING. ADDITIONAL CHALLENGES THEN INCLUDE
CONVECTION POSSIBILITIES AS WARM FRONT LIFTS NORTH TONIGHT AND COLD
FRONT CROSSES AREA ON TUESDAY. SEVERE THUNDERSTORM WATCH 677 REMAINS
IN PLACE FAR SOUTHERN INDIANA COUNTIES TO ACCOUNT FOR WEAKENING
CAP...HIGH INSTABILITY AND OUTFLOW BOUNDARIES.

BEGINNING WITH HEAT ADVISORY...CLOUDS HAVE GENERALLY KEPT MOST
PLACES UNDER ADVISORY CRITERIA ALTHOUGH REPORTING SITES IN FAR
SOUTHERN AREA AND ADJACENT LOCATIONS REPORTING HEAT INDEX VALUES AOA
100. WILL TRIM ADVISORY BACK TO JUST THE EXTREME FAR SOUTHERN
COUNTIES WHERE THESE VALUES ARE ABOVE 100. OTHER AREAS MAY JUST
REACH UPPER 90S FOR AN HOUR OR TWO SO NO NEED TO CONTINUE NORTHERN
END OF ADVISORY.

REGIONAL RADARS SHOWING ADDITIONAL THUNDERSTORMS ALONG BOUNDARY
ACROSS NORTHERN ILLINOIS. WITH SUN BREAKING OUT AHEAD OF THIS LINE
AND ATMOSPHERE RECOVERING...EXPECT CONTINUED DEVELOPMENT. THESE
STORMS WILL PROPAGATE EAST BUT SHOULD BEGIN TO LIFT MORE NORTHEAST
AS WESTERN PORTION OF WARM FRONT BEGINS PUSHING NORTH THIS EVENING.
CAPES REMAIN ABOVE 2500 J/KG THIS EVENING AND LOW LEVEL JET REALLY
GETS GOING WITH 50 KNOTS FORECAST BY NAM OVER TOP OF SURFACE FRONT.
WILL HAVE HIGHEST POPS NORTH TONIGHT IN VICINITY OF THIS RETREATING
FRONT WITH MUCH LOWER POPS FAR SOUTH IN WARM SECTOR. OVERNIGHT LOWS
WILL BE QUITE WARM AND MUGGY. SOUTHERN AREAS THAT DO NOT SEE ANY
CONVECTION WILL REMAIN IN THE MID TO UPPER 70S.

COLD FRONT MOVES ACROSS AREA ON TUESDAY WITH VERY UNSTABLE
ATMOSPHERE IN PLACE. 0-6KM BULK SHEAR INCREASES TO 50 KTS JUST
BEHIND COLD FRONT WITH 25 TO 30 KTS ALONG LEADING EDGE. EXPECT
MODELS OVERDONE WITH MEAN RH IN WARM SECTOR AND SHOULD SEE PLENTY OF
SUN AHEAD OF COLD FRONT...ESPECIALLY SOUTHEAST AREAS. THIS ALONG
WITH POOLING DEWPOINTS INTO THE MIDDLE 70S WILL YIELD CAPES WELL
ABOVE 3000 J/KG. WILL GO WITH LIKELY POPS AND MENTION SEVERE
POSSIBILITY. HIGHEST TEMPS SOUTHEAST WITH LOWER 90S AHEAD OF FRONT.

&&

.LONG TERM...
TUESDAY NIGHT THROUGH MONDAY

SHOOTING FROM THE HIP TODAY ON THE EXTENDED WITH THE BULK OF THE
FOCUS ON MORNING BOW ECHO AND ONGOING SEVERE WEATHER CHANCES. THE
BULK OF THE EXTENDED PACKAGE HAS BEEN LEFT AS IS WITH ONLY MINOR
TWEAKS.

A SIGNIFICANT AND LASTING PATTERN CHANGE WILL BRING AN END TO THE
HOT AND HUMID WEATHER BY MIDWEEK WITH COOLER AND MUCH LESS HUMID
CONDITIONS LASTING THROUGH NEXT WEEKEND. NEW RUNS OF NAM/GFS FAIRLY
CONSISTENT WITH TIMING OF FROPA TUESDAY EVENING. SEVERE WEATHER
CHANCES WILL CONTINUE IN THE WARM SECTOR OVER THE FAR
SOUTH/SOUTHEAST CWA EARLY IN THE EVENING RIGHT ALONG THE FRONT WHERE
BEST JUXTAPOSITION OF STRONG SURFACE INSTABILITY AND DEEP LAYER
SHEAR OCCURS. THE BULK OF THE LARGE SCALE SUPPORT IN THE FORM OF
SIGNIFICANT MID LEVEL HEIGHT FALLS AND RIGHT ENTRANCE REGION
DYNAMICS OF A 120KT UPPER LET JET STREAK WILL LAG BEHIND THE SURFACE
FRONT ON THE COOL SIDE OF THE BOUNDARY. THUS EXPECT A GOOD AMOUNT OF
POST FRONTAL RAIN AND EMBEDDED ELEVATED CONVECTION TUESDAY NIGHT.
WILL TIER POPS FROM CHANCE NORTH TO LIKELY SOUTH.

SURFACE FRONT WILL BE WELL SOUTHEAST OF THE CWA BY 12Z WED. RIGHT
ENTRANCE JET DYNAMICS STILL CLOSE ENOUGH EARLY IN THE MORNING TO
JUSTIFY CHANCE POPS OVER THE SE HALF OF THE CWA WITH POST FRONTAL
PRECIP LINGERING. BY AFTERNOON ANY PRECIP WILL END AND SKIES WILL
CLEAR FROM NW TO SE. A MUCH COOLER AIRMASS WILL FILTER IN BEHIND THE
FRONT WITH H85 TEMPS AROUND +10C SUPPORTING HIGHS IN THE MID 70S.

BEYOND WEDNESDAY A LONG PERIOD OF MORE SEASONABLE AND MUCH LESS
HUMID WEATHER WILL BEGIN. HAVE KEPT THE ENTIRE PERIOD DRY FROM
THURSDAY THROUGH NEXT MONDAY. MEDIUM RANGE MODELS CONTINUE TO SHOW
SEVERAL NORTHERN STREAM SHORTWAVES AND ATTENDANT COLD FRONTS
CROSSING THE GREAT LAKES...THE MOST NOTABLE ON FRIDAY. BEST DYNAMICS
WILL PASS WELL NORTH OF THE CWA AND SYSTEM WILL BE MOISTURE STARVED.
HAVE KEPT FORECAST DRY FOR FRIDAY GIVEN WEAK DYNAMICS AND LIMITED
MOISTURE.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...SMALL CRAFT ADVISORY CONDITIONS EXPECTED TUESDAY AND TUESDAY
     NIGHT.
&&

UPDATE...HITCHCOCK
AVIATION...MURPHY
SHORT TERM...LASHLEY
LONG TERM....HITCHCOCK
Hazardous weather outlook, Jul 25, 4:42 AM EST, 16 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
442 AM EST MON JUL 25 2005

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-261000-
ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI-
CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN-
GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN-
LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH-
PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN-
STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN-
WILLIAMS OH-
INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN...
BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN...
BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE...
DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN...
FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY...
GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK...
HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE...
KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION...
MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON...
NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA...
PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE...
SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE...
THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN
WERT...WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA
LAKE
442 AM EST MON JUL 25 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

HOT AND HUMID WEATHER CAN BE EXPECTED ONCE AGAIN THIS AFTERNOON...
ESPECIALLY SOUTH OF A ROCHESTER TO PAULDING LINE... WHERE HIGH
TEMPERATURES IN THE LOWER TO MID 90S COMBINED WITH DEWPOINTS IN THE
MID 70S WILL PRODUCE HEAT INDICES FROM 100 TO 105 THIS AFTERNOON AND
EVENING.

A WEAK COLD FRONT HAD SETTLED TO NEAR THE INDIANA... MICHIGAN BORDER
THIS MORNING WITH SURFACE LOW PRESSURE OVER NEBRASKA. THIS FEATURE
WILL TRANSLATE EASTWARD TODAY AND TONIGHT WITH THUNDERSTORMS
EXPECTED TO DEVELOP ALONG THIS BOUNDARY TODAY AND ESPECIALLY TONIGHT
AS A DISTURBANCE ALOFT HEADS ACROSS THE SOUTHERN GREAT LAKES. SOME
OF THESE STORMS MAY BECOME SEVERE WITH A THREAT OF DAMAGING WINDS.
IN ADDITION... GIVEN THE ORIENTATION OF THIS BOUNDARY... TRAINING
THUNDERSTORMS AND HEAVY RAIN MAY DEVELOP ESPECIALLY ACROSS SOUTHERN
MICHIGAN TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

LOW PRESSURE OVER LAKE MICHIGAN TUESDAY MORNING WILL LIFT NORTHEAST
INTO ONTARIO CANADA AND PUSH A COLD FRONT ACROSS THE REGION TUESDAY
AFTERNOON AND EVENING WITH SEVERE THUNDERSTORM DEVELOPMENT EXPECTED
ALONG THE FRONT. STRONG WINDS ALOFT AND AN UNSTABLE ATMOSPHERE
INDICATE THE POTENTIAL FOR A WIDESPREAD RISK OF DAMAGING WINDS
PARTICULARLY ACROSS NORTHERN INDIANA AND NORTHWEST OHIO TUESDAY
AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT...
ESPECIALLY ALONG AND NORTH OF HIGHWAY 30.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-061-261000-
442 AM EST MON JUL 25 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEAST LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A WEAK COLD FRONT HAD SETTLED TO NEAR THE INDIANA... MICHIGAN BORDER
THIS MORNING WITH SURFACE LOW PRESSURE OVER NEBRASKA. THIS FEATURE
WILL TRANSLATE EASTWARD TODAY AND TONIGHT WITH THUNDERSTORMS
EXPECTED TO DEVELOP ALONG THIS BOUNDARY TODAY AND ESPECIALLY TONIGHT
AS A DISTURBANCE ALOFT HEADS ACROSS THE SOUTHERN GREAT LAKES. SOME
OF THESE STORMS MAY BECOME SEVERE WITH A THREAT OF DAMAGING WINDS.
IN ADDITION... GIVEN THE ORIENTATION OF THIS BOUNDARY... TRAINING
THUNDERSTORMS WITH HIGHER WINDS AND WAVES AND HEAVY RAIN MAY DEVELOP
ESPECIALLY ACROSS SOUTHERN LAKE MICHIGAN TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

LOW PRESSURE OVER LAKE MICHIGAN TUESDAY MORNING WILL LIFT NORTHEAST
INTO ONTARIO CANADA AND PUSH A COLD FRONT ACROSS LAKE MICHIGAN
DURING THE DAY TUESDAY. A FEW STORMS MAY DEVELOP ALONG THIS COLD
FRONT TUESDAY MORNING BUT NO SEVERE WEATHER IS EXPECTED.

BREEZY NORTHWEST WINDS DEVELOPING BEHIND THIS FRONT WILL LEAD TO
SMALL CRAFT ADVISORY CONDITIONS AND AN INCREASED RISK OF RIP
CURRENTS ALONG THE SOUTHEAST LAKE MICHIGAN SHORELINE TUESDAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

HOLSTEN

In the hours before

Special weather statement, Jul 25, 5:00 PM EST, 4 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
500 PM EST MON JUL 25 2005

INZ020-022>027-032>034-252230-
ADAMS-BLACKFORD-CASSIN-GRANT-HUNTINGTON-JAY-MIAMI-WABASH-WELLS-
WHITE-
500 PM EST MON JUL 25 2005

...SEVERE THUNDERSTORM WATCH NUMBER 677 HAS BEEN ALLOWED TO
EXPIRE...

SEVERE THUNDERSTORM WATCH NUMBER 677 IS NO LONGER IN EFFECT FOR THE
FOLLOWING COUNTIES...

IN INDIANA...
ADAMS...BLACKFORD...CASS...GRANT...HUNTINGTON...JAY...MIAMI...
WABASH...WELLS AND WHITE.

MURPHY

The radar

The Northern Indiana radar (KIWX), 88 km away, was scanning. The volume nearest the first event began at 02:10 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Branch

When
July 25, 9:10 PM EST
Where
Branch County, Coldwater
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
41.950, -85.000

Numerous trees and power lines were blown down in and around Coldwater.

Thunderstorm Wind, Hillsdale

When
July 25, 9:30 PM EST
Where
Hillsdale County, 5 mi N of Jonesville
Measured
50 kt (58 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
42.050, -84.667

A tree was blown down onto a county road north of Jonesville.

Thunderstorm Wind, Hillsdale

When
July 25, 9:50 PM EST
Where
Hillsdale County, Camden
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.750, -84.767

A tree was blown down in Camden.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2005Every state in 2005This day in weather historyWarnings in Michigan, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5470505, 5470443, 5470504.